Experts believe choices should be based on contraceptive needs and other comorbidities, rather than concerns about impact on mental health.
‘When you review the entirety of the literature and ask, “Do hormonal contraceptives cause depression?”, the answer is definitely no.’
That is Dr Katherine Wisner, a professor of psychiatry and behavioral sciences and obstetrics and gynecology at Northwestern University Feinberg School of Medicine and the director of the Asher Center for the Study and Treatment of Depressive Disorders.
She is talking about the results of a comprehensive review she co-authored, published in the American Journal of Psychiatry on 10 November.
The review found that women with psychiatric disorders using hormonal contraceptives generally reported ‘similar or lower’ rates of mood symptoms than non-users.
Dr Alex Polyakov, a senior lecturer in the Department of Obstetrics and Gynaecology at the University of Melbourne and a consultant obstetrician, gynaecologist and fertility specialist at the Reproductive Biology Unit at the Royal Women’s Hospital in Melbourne, told newsGP he is not surprised by these findings.
‘Some studies that are retrospective in nature – which cannot establish causation – show that depression may get worse [when using hormonal contraception],’ he said.
‘But some randomised trials in actual fact show that depressive symptoms may get better, because a lot of women have mood fluctuations related to their menstrual cycle, so if someone’s on the pill that obviously gets better.
‘So the literature is conflicting in a sense.’
Despite this, Dr Polyakov believes there is a pervasive belief among patients and health professionals that hormonal contraceptives need to be avoided in women with mental health issues.
There are also anecdotal reports that being on hormonal contraception has either caused depression or another mental health disorder, or worsened their symptoms.
Dr Monique Tello wrote about this situation on the Harvard Health Blog in 2016.
‘Over the years, more than a few patients in my women’s health practice have told me that their hormonal birth control – the pill, patch, ring, implant, injection, or IUD – made them feel depressed,’ she wrote.
‘And it’s not just my patients: several of my friends have felt the same way. And it’s not just me who has noticed this; decades of reports of mood changes associated with these hormone medications have spurred multiple research studies.’
So should first-hand accounts like this affect prescribing hormonal contraception to women at risk of mental health disorders, or those who have an existing issue?
Dr Polyakov does not think so.
‘There are a lot of misconceptions out there,’ he said.
‘It is very common and it’s not just the patients; this misconception is being wrongly perpetuated by health professionals, too.
‘A lot of health professionals wrongly assume that there is strong evidence for – especially the oral contraceptive pill – causing or worsening depression, bipolar disorder and other mood disorders.
‘In actual fact, the literature is very conflicting and there is no clear evidence that that is the case.
‘At the moment, some health professionals will say, “You cannot be on the hormonal contraceptive because you have depression,” and that is clearly incorrect.’
Dr Polyakov described the situation as a ‘big issue’, one he needs to address often.
Professor Danielle Mazza, Head of the Department of General Practice at Monash University and Director of SPHERE Centre of Research Excellence in Women’s Sexual and Reproductive Health in Primary Care, does not share Dr Polyakov’s views that this is a significant problem.
‘I don’t think it’s a pervasive issue at all,’ she said.
Professor Mazza says there is ‘probably a very small percentage’ of women who have exacerbation of mood-related issues when using hormonal contraception, but that she does not commonly encounter this issue.
She says long-acting reversible contraception (LARCs) may be preferable to oral contraception, as they contain lower doses of hormones and are thus likely to exert a smaller effect on mood.
Senior author Dr Jessica Kiley, chief of general obstetrics and gynecology at Northwestern University Feinberg School of Medicine and a Northwestern Medicine gynecologist, says that while contraceptives do not cause depression, there is an association with depression and contraceptive use.
‘But even saying that is controversial because association is not the same as cause, and it isn’t found in all studies,’ she said.
Professor Danielle Mazza believes GPs need to take a patient-centred approach to contraceptive counselling.
A large Danish study on the issue, involving more than one million women aged 15–34, did note an association between hormonal contraception and mental health issues.
Conducted in 2016, researchers found that, compared to non-users, women who took the combined oral contraceptive pill were 1.23 times more likely to be diagnosed with depression and prescribed antidepressant medication.
The study authors concluded that use of hormonal contraception, especially among adolescents, was associated with subsequent use of antidepressants and a first diagnosis of depression, ‘suggesting depression as a potential adverse effect of hormonal contraceptive use’.
Dr Polyakov, however, says that study did not prove causation.
‘Depression is very common – 22% of younger women may have depressive symptoms,’ he said.
‘The use of contraceptive pill is also very common, so it’s unavoidable that some women who are on the pill will experience depressive symptoms, but those are probably not caused by the fact that they’re on the pill.’
Professor Mazza agrees there is a known association between hormonal contraception and changes in mood.
‘[But] it’s not necessarily a causative relationship; it’s an association,’ she said.
She says other risks to mental health also need to be taken into account when considering contraception; for example, planned and unplanned pregnancies can have a significant effect on mental health.
‘So all these issues need to be taken into account,’ Professor Mazza said.
Dr Polyakov says that is a valid point.
‘Unintended pregnancy has much more significant impact on psychiatric symptoms, so you would want to avoid that,’ he said.
‘And if that requires being on the pill, that’s fine.’
The authors of the paper still advocate for monitoring for changes in mood when a patient commences on a hormonal contraceptive, especially when starting on the pill. Dr Polyakov agrees that is ‘sound’ advice.
Professor Mazza believes a holistic approach is ultimately needed when it comes to contraception.
‘GPs really need to take a patient-centred approach to contraceptive counselling that ensures women are informed about all their options, including LARC, and that women are free to make a decision taking into consideration all their relevant factors,’ she said.
Dr Polyakov believes, when it comes to choosing contraception, factors other than mental health concerns need to play a larger role.
‘The risk of unintended pregnancy should be the primary concern,’ he said. ‘And you make a choice of contraception based on the contraceptive needs and other comorbidities, rather than the diagnosis of depression or other psychiatric illness.
‘The main message should be that the option of contraception should not be influenced by the fear that it causes psychiatric conditions or makes them worse.
‘The option of contraception should be based on its efficacy, and other medical indications and contraindications rather than the fear that it will either make depression worse or bring depression on.’
Log in below to join the conversation.